Rowasa making symptoms worse?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tooth fairy
Regular Member


Date Joined Jan 2008
Total Posts : 98
   Posted 2/21/2008 6:56 PM (GMT -6)   
I have been using the rowasa enemas for 12 days now. Sometimes I'm able to keep the medicine in almost all night (6 hours or more), other nights it stays in for 5 minutes. I missed two nights of medicine (not in a row). Strangely, I had my two very "best" days following the nights I didn't take the rowasa. The 3 nights I kept the medicine in the longest were followed by my roughest days-very frequent trips to the bathroom and tons and tons of cramping and pain. It seems like the less time I use the rowasa the night before, the better my symptoms the following day.

I haven't had much bleeding since starting the medicine, but I'm concerned that there is something about the rowasa that worsens my symptoms, even if it's also helping to heal the ulcers. It's getting to the point that I don't want to take the enemas anymore-because they seem to make things worse! Has anybody else had this happen? Any experienced users thoughts would be greatly appreciated. Thanks so much!
Erica, 31
Pancolitis, diagnosed July 2006, at age 29
Imuran, Asacol, Rowasa*(new!)
Still on prednisone (10 mg) taper, two more weeks
Experimenting with low residue diet, live culture yogurt and probiotics


quincy
Elite Member


Date Joined May 2003
Total Posts : 30614
   Posted 2/21/2008 9:03 PM (GMT -6)   
Yes, they can contribute to exacerbated symptoms and there are some patients who cannot take them at all.

I do believe that pred somehow kiboshes the use of 5ASA meds. How many Asacol are you taking?

Could you possibly try to take half a bottle rather than a full one?

Have you tried the suppositories in the past before going on the Rowasa?

The next possibility is for you to try the steroid enemas..in foam form because they'll be easier to retain.

Definitely call the doc and tell him you have better days after not using the Rowasa and you'd like to try another option soon because although you have side effects that cause you much discomfort....the bleeding is much less.

One step forward and two back isn't that positive for you. You've definitely given it a good go....congratulations for sticking with it.

It's possible the dosage is too much.....oh, they do come in 2gram dosages....and there is metabisulfite in them for preservative...if you're sensitive to sulfites, you could very well be to the enemas.

Regarding diet...maybe look into the SCD rather than your own low residue diet....it's at least more rounded with proper nutrition.

Let us know what happens.

quincy
*Heather*Status: mini flare Dec 28... tapered to every 3rd night
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol (6 daily) + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals/supplements 
~Probiotic 3(Natural Factors Protec) bedtime + 1 (Primadophilus Reuteri) occasionally
~multi-digestive enzymes as needed ....bromelain 1 - 2x daily
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!


demchim
Regular Member


Date Joined Dec 2005
Total Posts : 124
   Posted 2/21/2008 9:21 PM (GMT -6)   
It's an interesting question because sometimes I feel the same way. I'm taking Canasa supp but I notice that when I take it regularly or 2/day I have cramping and even more mucous production (and sometimes blood). Maybe it's just in my head but I haven't taken it for 2 days and I had a very normal bm today (it was wonderful!). Im going to see how the next few days go...

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23551
   Posted 2/22/2008 6:35 AM (GMT -6)   
What you are describing sounds exactly like my story with Rowasa! After I made the connection that the Rowasa was making me worse, I tried it 2 other times after that at different intervals of a flare - all of which caused the same symptoms. I did the same thing with Canasa and had the same results. It could be that you are sensitive to them and are just unable to tolerate them. But I agree that you should call your GI and let him know whats going on.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc -'92 - Colazal (9 daily), 6mp (50-100mgs), Prilosec, Biotin, Forvia, Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa** ~Allergies - Singulair
~Secondary Reynauds Syndrome -'04 - Norvasc~Fibromyalgia -'06~No meds
To help Healingwell - click here: DONATE
http://www.myspace.com/82595818
"The quality of my life depends on the quality of my thoughts."
 
 
 
 

 
 


tooth fairy
Regular Member


Date Joined Jan 2008
Total Posts : 98
   Posted 2/22/2008 6:52 AM (GMT -6)   
Thanks, everyone! Today is supposed to be my first day without steroids-I haven't updated my signature, sorry. Quincy, I'll try to answer all your questions-
The pred is just to finish the taper I started 6 weeks ago-and today I am through w/ the 10 mg's, then my GI wants me to stay on the rowasa for 3 months.
-I tried half a bottle last night, and on purpose only retained it for 30 minutes, then released it (felt fine, but wanted to experiment). So, we'll see!
-No, I haven't tried suppositories before; my previous diagnosis was pancolitis, and my doc said that the sup's wouldn't reach far enough to cover all the ulcers. He said he prefered I use the enemas for now because the medicine can get higher up into the colon than the suppositories do.
-I'm on 3 asacol, 3x/day (though i don't always remember my afternoon dose-which is terrible, but this is life when you are working w/ 2 kids).
-I'm also on 125mg imuran, which is the max dose for my weight (115).
-No previous sensitivity to sulfa-

I'm going to see how I do over the weekend w/ just retaining half a bottle for 30 min before giving the doc a call-I also want to know how I'll do without the pred for a few days-but will definitely contact him early next week.

At any rate, I'm glad I am not crazy. Thanks!
Erica, 31
Pancolitis, diagnosed July 2006, at age 29
Imuran, Asacol, Rowasa*(new!)
Still on prednisone (10 mg) taper, two more weeks
Experimenting with low residue diet, live culture yogurt and probiotics


gaff
Regular Member


Date Joined Jul 2006
Total Posts : 442
   Posted 2/22/2008 8:53 AM (GMT -6)   
Definitely try lowering the amount you take.  When I first started using Rowasa, it made me so ill with cramping and diarrhea that I couldn't leave the house.  It did stop the bleeding though.  I played with the dosage and after a full year found 1/2 bottle every other day does the trick for me.  I have been doing that for over a year and I take 4 Colazal a day.  I've been in remission since I figured this out (over a year).

gaff
left-sided UC since 11/05
 Rowasa, Colazal, Calcium, Centrum
Natren Healthy Trinity Probiotics

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 25, 2018 2:35 AM (GMT -6)
There are a total of 2,974,907 posts in 326,221 threads.
View Active Threads


Who's Online
This forum has 161313 registered members. Please welcome our newest member, AlexHannah23.
316 Guest(s), 0 Registered Member(s) are currently online.  Details